Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 29, NWS Midland/Odessa, TX

July 9, 2022Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Jul 9, 2022, 5:13 PM CDT for Culberson County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 5:13 PM CDT (22:13 UTC)
Expired
Jul 9, 2022, 7:15 PM CDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 172 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2209 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

790 
WGUS54 KMAF 092213
FFWMAF
TXC109-100015-
/O.NEW.KMAF.FF.W.0029.220709T2213Z-220710T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
513 PM CDT Sat Jul 9 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Culberson County in southwestern Texas...

* Until 715 PM CDT /615 PM MDT/.

* At 513 PM CDT /413 PM MDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Between 0.5 and 1 
  inch of rain has fallen. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Pine Springs and Guadalupe Mountains National Park.

This includes the following streams and drainages...
  Nickel Creek and Delaware River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3196 10492 3196 10475 3179 10477 3178 10492
      3181 10492 3188 10492 3189 10492

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry
1 follow-up statement
618 
WGUS74 KMAF 092225
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
525 PM CDT Sat Jul 9 2022

TXC109-100015-
/O.CON.KMAF.FF.W.0029.000000T0000Z-220710T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Culberson TX-
525 PM CDT Sat Jul 9 2022 /425 PM MDT Sat Jul 9 2022/

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM CDT/615 PM 
MDT/ THIS EVENING FOR NORTHWESTERN CULBERSON COUNTY...

At 525 PM CDT /425 PM MDT/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 1.5 
inches of rain have fallen. Flash flooding is ongoing or expected to 
begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Pine Springs and Guadalupe Mountains National Park.

This includes the following streams and drainages...
  Nickel Creek and Delaware River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3196 10492 3196 10475 3179 10477 3178 10492
      3181 10492 3188 10492 3189 10492

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 2:31 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 9, 2:31 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Sat Jul 9 2022

...New SHORT TERM, LONG TERM...

.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Sat Jul 9 2022

Daytime heating is causing SHRA to develop. Models are showing
this activity will expand in coverage possibly affecting any of
the TAF sites, however it will be so widely scattered that timing
will be extremely difficult so have left out of the TAFs for now
and will amend with SHRA/TS as needed. The exception is FST which
already has showers in the vicinity. Winds this afternoon will be
light which could cause erratic shifts in wind direction
especially near any showers.

Hennig

&&

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 209 PM CDT Sat Jul 9 2022

Current radar and satellite is showing the telltale spin of an MCV
over Scurry and Mitchell counties. An axis of instability extends
south to along the I-10 corridor where convection is currently
developing. There may be enough instability remaining over the
Permian Basin for convection to develop especially if temps reach
the triple digits as forecast; however, the highest rain chances
will likely remain south of Midland this afternoon. There is a
marginal threat for strong gusty winds with these storms.

An upper high over the Four Corners region moves east into the
Central Plains tomorrow increasing subsidence for our CWA. That
should eliminate rain chances everywhere except the Davis Mountains
and Big Bend where orographic lift will help storms to form.
Highs tomorrow will be similar to today if not a degree or two
higher with some locations nearing Heat Advisory criteria.

&&

.LONG TERM...
(Monday through  Friday)
Issued at 209 PM CDT Sat Jul 9 2022

An upper ridge will be over West Texas and Southeast New Mexico on
Monday with an upper trough moving over the Northern Plains/Upper
Midwest. Temperatures are expected to heat up Monday afternoon as
the surface pressure decreases from the previous day. Highs are
expected to be 100+ degrees across most of the area. Temperatures
may reach Heat Advisory criteria from the eastern Permian Basin to
the Big Bend. The upper ridge will shift a little on Tuesday with a
cold front beginning to move into the area. This will allow
temperatures to cool slightly on Tuesday from the previous day. Even
further cooling is expected on Wednesday with highs mostly in the
90s. The frontal boundary will provide an increase in lift with
chances of showers and thunderstorms on Wednesday afternoon.
Temperatures will be a little cooler on Thursday with rain chances
lingering across portions of the area. Temperatures will increase
slightly Friday and next Saturday with diminishing rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               76 103  77 104 /  10   0   0   0
Carlsbad                 74 100  74 102 /  20  10   0  10
Dryden                   79 103  80 106 /  20  30   0   0
Fort Stockton            76 100  77 103 /  20  10   0   0
Guadalupe Pass           71  91  73  94 /  20  10   0  10
Hobbs                    72  99  73 101 /  10   0   0   0
Marfa                    65  92  64  94 /  20  40   0  10
Midland Intl Airport     76 102  77 104 /  10   0   0   0
Odessa                   77 101  78 104 /  10   0   0   0
Wink                     76 102  77 105 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....80
AVIATION...10
Hazardous weather outlook, Jul 9, 2:07 PM CDT, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
207 PM CDT Sat Jul 9 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-101915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
207 PM CDT Sat Jul 9 2022 /107 PM MDT Sat Jul 9 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible across most of the area this afternoon
and evening. Some storms across the Permian Basin maybe strong
capable of strong downburst winds, frequent lightning, small hail,
and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms are possible Sunday across the
Trans Pecos. Gusty winds, brief heavy rain, and small hail will be
the main threats.

Heat Advisories may be needed Monday, mainly over the Western Low
Rolling Plains, and the Lower Trans Pecos, including Lower Brewster
and Terrell Counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:59 PM CDTFlash Flood WarningMAFReeves5 min

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.